Alert archive / Colorado / Tornado Warnings in 1999

Tornado Warning 17, NWS Denver/Boulder, CO

May 31, 1999Lincoln County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at May 31, 1999, 7:12 PM MDT for Lincoln County, Colorado. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 31, 1999, 7:12 PM MDT (01:12 UTC)
Expired
May 31, 1999, 7:45 PM MDT
In force
33 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lincoln County, CO

The radar

The Denver radar (KFTG), 109 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 7:30 PM MDTTornado F0Hugo, COTwo small tornadoes touched down briefly, but did no damage.
May 31, 7:51 PM MDTTornado F1Hugo, COA small tornado touched down and damaged several trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 3:00 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1999-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1376 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1999-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1376 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KDEN 010116 RRA
TORDEN
COC073-010145-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
712 PM MDT MON MAY 31 1999

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN AND EASTERN LINCOLN COUNTY IN EAST CENTRAL COLORADO

* UNTIL 745 PM MDT

* AT 7PM STATE PATROL REPORTED A TORNADIC THUNDERSTORM ALONG A LINE  
  EXTENDING FROM 17 MILES NORTH OF ARRIBA TO 9 MILES NORTHWEST OF    
  ARRIBA TO 11 MILES WEST OF HUGO.  THE STORMS WERE MOVING SOUTHEAST
  AT 20 MPH.  

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...GENOA...
ARRIBA...LIMON AND HUGO.  

SEVERAL TORNADOES HAVE BEEN REPORTED WITH THIS STORM...INCLUDING A
STRONG TORNADO THAT WENT THROUGH GENOA AROUND 7PM.  

THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING 
SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADIC STORM...TAKE 
COVER IMMEDIATELY.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3956 10339 3945 10348 3920 10373 3906 10371
          3898 10342 3917 10317 3956 10315

RTG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at May 31, 2:45 PM MDT, 4 hours 27 minutes earlier.

Area forecast discussion, May 31, 2:45 PM MDT, 4 hours 27 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
245 PM MDT MON MAY 31 1999

VIGOROUS UPR SHORT WAVE PASSING FM NRN MTNS ONTO THE NE PLAINS AT
THIS TIME...KICKING OFF A MAIN LINE OF CONVECTION OVR LARIMER AND
WELD COUNTY.  SATELLITE PICTURES SHOW ADDL CLDNS AND SHOWERS OVR NW
CO...BUT SFC OBS OVR CENTRAL MTNS INDICATE DRIER AIR AND GUSTY SW
WNDS HEADING TOWARDS THE CWA.  AMS ON THE ERN PLAINS HAS NOT WARMED
UP DUE TO THE CLD COVER...BUT CLOSER TO THE FTHLS TEMPS HAVE WARMED
INTO THE UPPER 60S TO LOWER 70S.  WIND FIELD SHOWS A FAIRLY WELL
DEVELOPED DENVER CYCLONE WHICH WL ACT AS A FOCUSING MECHANISM FOR
CONVECTION TO THE N AND NE OF DENVER.  THE RESULTING ROUND OF
EVENING CONVECTION SHOULD MOVE EWD RATHER QUICKLY SINCE IT WL BE
DRIVEN BY THE PASSING UPR TROF.  AFTER THE TROF MOVES OVRHD...THINGS
SHOULD QUICKLY BECOME SUBSIDENT AND CLEAR THINGS OUT.

CONTG SWLY FLOW ALOFT SHUD BRING DRYING TO THE STATE ON TUE...AS
EVIDENCED BY THE CLEAR SKIES OVR AZ TODAY.  MODEL RH FIELDS CONT DRY
INTO WED...WITH SWLY FLOW ALOFT CONTG.  AS THE SWLY FLOW ALOFT
CONTS...LOW LVL MSTR WL GRADLY RETURN...WITH INCRSG CHANCES FOR AFTN
AND EVENING T-STORM ACTVTY.  IT IS DIFFICULT TO PIN DOWN WHEN
THREATS OF STRONG STORMS WL BE HIGHEST SO WL STICK WITH LOW POPS
THRU WED.

FOR THE END OF THE WEEK...UPR TROF DVLPG OVR SWRN U.S. WL TURN FLOW
OVR THE STATE MORE TO THE S.  THIS WILL MAINTAIN THE THREAT OF
DIURNAL T-STORMS...BUT ACTIVITY COULD BECOME MORE SLOW MOVING WITH
TRAIN ECHO CHARACTERISTICS...AND INCRSD POTENTIAL FOR HVY RAINS.  WL
WORRY ABOUT THESE SORT OF THINGS LATER IN THE WEEK.

KDRBY

.DEN...NONE.

In the hours before

Special weather statement, May 31, 2:05 PM MDT, 5 hours 7 minutes before
COZ046-312030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
205 PM MDT MON MAY 31 1999

...TORNADO REPORTED BY THE PUBLIC IN SOUTHEAST ELBERT COUNTY...

AT 203PM ELBERT COUNTY DISPATCH RECEIVED A TORNADO REPORT ONE HALF
MILE SOUTH OF ELBERT IN ELBERT COUNTY.  NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED A GUST FRONT IN THE AREA...MOVING EAST AT 30
MPH.  WEAK SHORT LIVED TORNADOES OCCASIONALLY DEVELOP ALONG GUST
FRONTS.  TAKE COVER IF YOU ARE IN THE PATH OF THIS STORM.

RTG
Special weather statement, May 31, 2:05 PM MDT, 5 hours 7 minutes before
COZ046-312030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
205 PM MDT MON MAY 31 1999

...TORNADO REPORTED BY THE PUBLIC IN SOUTHEAST ELBERT COUNTY...

AT 203PM ELBERT COUNTY DISPATCH RECEIVED A TORNADO REPORT ONE HALF
MILE SOUTH OF ELBERT IN ELBERT COUNTY.  NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED A GUST FRONT IN THE AREA...MOVING EAST AT 30
MPH.  WEAK SHORT LIVED TORNADOES OCCASIONALLY DEVELOP ALONG GUST
FRONTS.  TAKE COVER IF YOU ARE IN THE PATH OF THIS STORM.

RTG
Special weather statement, May 31, 4:10 PM MDT, 3 hours 2 minutes before
COZ030-032>050-010600-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
410 PM MDT MON MAY 31 1999

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

...UPDATE SIGNIFICANT WEATHER SYNOPSIS...

SYNOPSIS...A TORNADO WATCH HAS BEEN ISSUED FOR MUCH OF EASTERN
COLORADO THIS MORNING AS A STRONG UPPER LEVEL WEATHER SYSTEM
CONTINUES MOVING OVER THE NORTHEAST COLORADO PLAINS.

AN AREA OF STRONG THUNDERSTORMS DEVELOPED OVER SOUTHERN WELD COUNTY
AFTER 3 PM...AND THIS STORM CONTINUES MOVING EAST-NORTHEASTWARD
ACROSS MORGAN AND EASTERN WELD COUNTY AT 4 PM.  THIS AREA OF STORMS
WILL MOVE INTO NORTHERN WASHINTON AND LOGAN COUNTIES THROUGH 5 PM.
THESE STORMS HAVE PRODUCED LARGE HAIL...AND CONTINUE TO HAVE THE
POTENTIAL TO PRODUCE DAMAGING WINDS AND SHORT-LIVED TORNADOS.

SOME SHOWERS MOVED OVER LARIMER COUNTY EARLIER IN THE AFTERNOON...
AND AT 4 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
ADDITIONAL WEAK SHOWER ACTIVITY DEVELOPING OVER GRAND AND SUMMIT
COUNTIES...MOVING NORTHEASTWARD.  THIS LATEST WAVE OF STORMS HAS A
LESSER CHANCE OF PRODUCING HEAVY RAIN OR LARGE HAIL...BUT MAY
PRODUCE GUSTY WINDS AT TIMES.

FOR THE REST OF THE EVENING...THE HIGHEST THREAT OF DAMAGING WEATHER
APPEARS TO BE EAST AND NORTHEAST OF A LINE FROM BRIGGSDALE...IN WELD
COUNTY...TO DEER TRAIL...IN EASTERN ARAPAHOE COUNTY.

DANKERS
Special weather statement, May 31, 4:10 PM MDT, 3 hours 2 minutes before
COZ030-032>050-010600-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
410 PM MDT MON MAY 31 1999

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

...UPDATE SIGNIFICANT WEATHER SYNOPSIS...

SYNOPSIS...A TORNADO WATCH HAS BEEN ISSUED FOR MUCH OF EASTERN
COLORADO THIS MORNING AS A STRONG UPPER LEVEL WEATHER SYSTEM
CONTINUES MOVING OVER THE NORTHEAST COLORADO PLAINS.

AN AREA OF STRONG THUNDERSTORMS DEVELOPED OVER SOUTHERN WELD COUNTY
AFTER 3 PM...AND THIS STORM CONTINUES MOVING EAST-NORTHEASTWARD
ACROSS MORGAN AND EASTERN WELD COUNTY AT 4 PM.  THIS AREA OF STORMS
WILL MOVE INTO NORTHERN WASHINTON AND LOGAN COUNTIES THROUGH 5 PM.
THESE STORMS HAVE PRODUCED LARGE HAIL...AND CONTINUE TO HAVE THE
POTENTIAL TO PRODUCE DAMAGING WINDS AND SHORT-LIVED TORNADOS.

SOME SHOWERS MOVED OVER LARIMER COUNTY EARLIER IN THE AFTERNOON...
AND AT 4 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
ADDITIONAL WEAK SHOWER ACTIVITY DEVELOPING OVER GRAND AND SUMMIT
COUNTIES...MOVING NORTHEASTWARD.  THIS LATEST WAVE OF STORMS HAS A
LESSER CHANCE OF PRODUCING HEAVY RAIN OR LARGE HAIL...BUT MAY
PRODUCE GUSTY WINDS AT TIMES.

FOR THE REST OF THE EVENING...THE HIGHEST THREAT OF DAMAGING WEATHER
APPEARS TO BE EAST AND NORTHEAST OF A LINE FROM BRIGGSDALE...IN WELD
COUNTY...TO DEER TRAIL...IN EASTERN ARAPAHOE COUNTY.

DANKERS

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 6:13 PM MDTTornado WarningBOUWashington32 min
May 31, 6:29 PM MDTTornado WarningBOULincoln31 min
May 31, 6:47 PM MDTTornado WarningBOULincoln28 min
May 31, 7:37 PM MDTSevere Thunderstorm WarningBOUAdams, Denver, Jefferson38 min
May 31, 7:42 PM MDTTornado WarningBOULincoln33 min

Nearby

Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.